Numbness, Painful Cramping in African-American Woman With Chronic Kidney Disease and Osteoporosis - Endocrinology Advisor

Numbness, Painful Cramping in African-American Woman With Chronic Kidney Disease and Osteoporosis

Slideshow

  • Slide

  • Slide

  • Slide

  • Slide

  • Slide

  • Slide

  • Slide

By Devin Steenkamp, MD, and Nadine Palermo, DO

Case Presentation

A 53-year-old African-American female presented to the emergency department with weakness and fatigue. She had been in her usual state of health until 3 days prior when she experienced intermittent “pins and needles” in her fingers. During the next few days, symptoms became more frequent. The morning of presentation, she noticed “numbness” around her lips and “painful cramping in her hands and feet.”

Her past medical history is significant for systemic lupus erythematosis, HIV, chronic kidney disease (CKD) stage 5 (secondary to lupus nephritis), depression, hepatitis C, osteoporosis and avascular necrosis of the right ankle. Surgical history is notable for debridement of right knee for osteomyelitis approximately 10 years ago. She has no history of neck surgeries.

Review of systems is notable for chronic joint pain, specifically in her right ankle for the last 4 years and progressive numbness and cramping for 3 days described above. She denies chest pain, shortness of breath, cough, abdominal pain, and admits to limited activity secondary to joint pain.

She has a strong family history of osteoporosis in her maternal aunt, maternal grandmother and maternal grandfather, and no known family history of diabetes, thyroid disease, calcium abnormalities or other endocrinopathies.

Her current medications included highly active antiretroviral therapy (HAART), clonidine, labetalol, amlodipine, hydroxychloroquine, prednisone, ergocalciferol, calcium carbonate, calcitriol, ferrous sulfate and p.r.n. oxycodone for ankle pain. She has an allergy to mycophenolate mofetil.

Physical Examination and DataShe is a thin African-American woman (BMI, 23) in no acute distress. She is afebrile, with a heart rate of 91 beats per minute. Her blood pressure is elevated to 147/76 mm Hg (Trousseau sign observed). Skin...

Submit your diagnosis to see full explanation.

Physical Examination and Data

She is a thin African-American woman (BMI, 23) in no acute distress. She is afebrile, with a heart rate of 91 beats per minute. Her blood pressure is elevated to 147/76 mm Hg (Trousseau sign observed). Skin is cool and dry. She has a surgical scar on her right knee. Extraocular muscles are intact bilaterally, and there is no evidence of subcapsular cataracts. Thyroid is symmetrically palpated, nontender, not enlarged and no nodules appreciated. Neck is supple without evidence of lymphadenopathy. Cardiovascular examination reveals a regular rate and rhythm and no murmurs. Lungs are clear to auscultation without adventitious sounds. Abdomen is soft, nontender and not distended. Musculoskeletal examination does not reveal tenderness to palpation of the sternum, anterior tibia or spinous processes. Neurologic examination is notable for a grade III Chvostek sign and brisk reflexes.

There is evidence of QT prolongation 523 on EKG. QTc was 433 2 months prior (Slide 2).

Laboratory Data on Presentation

Biochemical evaluation revealed corrected calcium level of 6.3 mg/dL (ionized calcium level of 3.1 mg/dL), magnesium of 1.8 mg/dL, phosphorus of 3.2 mg/dL and creatinine 3.38 mg/dL, which is her baseline (Slide 3.

Laboratory Data 1 Month Prior

Of note, outpatient labs drawn 1 month prior show a corrected calcium of 9.7 mg/dL, PTH of 238 pg/dL, 25-hydroxyvitamin D level of 46 ng/mL, 1,25-dyhydroxy vitamin D level of 27 pg/mL[18-72], urine N-telopeptide of 39 [4-64], osteocalcin of 132 [8-32], TSH of 3.4 and alkaline phosphatase of 75 U/L (Slide 4).

Additional History

She was diagnosed with osteoporosis approximately 10 years ago and treated with bisphosphonates for 3 years. Bisphosphonates were discontinued secondary to worsening renal function. In the interim, she has been taking calcium and vitamin D. She has evidence of avascular necrosis of the right ankle and sustained multiple fractures and required surgical intervention for osteomyelitis of her right knee. She also admits to a one inch loss in height and history of tobacco use (4 pack-years, quit 12 years ago). She has been on prednisone for 12 years. She experienced menopause 11 years ago and has never taken oral contraceptive pills or hormone replacement.

Most recent bone mineral density reveals T-scores of -2.56 and -2.44 in the lumbar spine and femoral neck, respectively (Slides 4 and 5). On review of trend there has been progressive bone loss.

She is currently taking calcium carbonate 500 mg three times per day with meals, calcitriol 0.25 mcg twice daily and ergocalciferol 50,000 IU weekly.

Diagnosis and Treatment

Given concern for progressive bone loss and fractures, she was started on denosumab and received first dose 9 days prior to admission. Unfortunately, she had stopped taking her outpatient calcium and calcitriol secondary to loss of insurance 5 days earlier. She later admitted that she “thought the injection would protect her bones and she could hold on calcium and vitamin D supplements” while awaiting reinstatement of insurance.

With her presentation of symptomatic hypocalcemia and evidence of neuromuscular and cardiac manifestations, she was hospitalized and required IV calcium supplementation. Over subsequent months, calcium levels have been stable with compliance on home regimen of calcium, vitamin D and calcitriol. (Slide 6)

Discussion

Treatment of osteoporosis can be challenging in patients with renal disease. In recent years, denosumab which is associated with reduction of both vertebral and non-vertebral fractures1 has been considered as a potential treatment of choice in patients with renal insufficiency. Although initial studies with denosumab were not associated with hypocalcemia in patients with CKD, 2-3 there been several case reports describing this consequence.4-6 Following antiresorptive therapy in patients with high bone turnover such as CKD, the deposition of calcium into new matrix is increased 7-8 If not appropriately supplemented with calcium and vitamin D, patients are at increased risk for hypocalcemia. Additionally, studies have suggested that the degree of hypocalcemia may be correlated with extent of renal impairment.3

Although outcomes for CKD patients on adequate calcium and vitamin D following denosumab have not suggested a need for dose adjustment,1 this case highlights the importance of adequate calcium, vitamin D, and calcitriol and close monitoring post-injection in patients with renal disease.

Pharmacokinetic data describing time to peak effect of denosumab is somewhat variable. The average time to peak is 10 days; therefore, we would recommend patients with high bone turnover have calcium levels monitored during this time period. Additionally, patients should be educated as to the need of continued supplementation with calcium and vitamin D as well as signs and symptoms of hypocalcemia.

References

  1. Cummings SR, San Martin, McClung MR et al. FREEDOM Trial. N Engl J Med. 2009;361(8):756-65.
  2. Ferrari S. Treatment of osteoporosis with Denosumab. Ther Umsch. 2012;69(3):182-6.
  3. Block GA, Bone HG, Fang L, Lee E, Padhu D. A single dose study of denosumab in patients with various degrees of renal impairment. J Bone Miner Res. 2012;27(7):1471-1479.
  4. McCormick BB, Davis J, Burns KD. Severe hypocalcemia following denosumab injection in a hemodialysis patient. Am J Kidney Dis. 2012;60(4):626-811.
  5. Ungprasert P, Chenupasitporn W, Srivali N, Kittanagkolchai W, Bischof EF. Life-threatening hypocalcemic associated with denosumab in a patient with moderate renal insufficiency. Am J Emer Med. 2013;31(4):756.e1-2.
  6. Buonerba ZC, Caraglia M, Malgieri S, Perri F, Bosso D, Federico P, Ferro M, Rizzo M, Palmieri G, Di Lorenzo G. Calcitrol: a better option than vitamin D in denosumab-treated patients with kidney failure? Expert Opin Biol Ther. 2013; 13 (2): 149-517.
  7. Lewiecki EM and Bilezikian J. PD. denosumab for the Treatment of Osteoporosis and Cancer-Related Conditions. Clin Pharmacol Ther. 2012:91(1):123-133.
  8. Moe S, Drüeke T, Cunningham J et al. Kidney Disease: Improving Global Outcomes (KDIGO). Kidney Int. 2006;69(11):1945-1953.